Colorado, 2025High Wind in Colorado, December 11, 2025
December 11, 2025 · NWS BOU · 3 events in 3 counties and zones
High winds developed during the early morning hours of the 11th and continued into the early morning hours. There were several reports of 70 to 85 mph winds in the Front Range Mountains and northern foothills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed during the early morning hours of the 11th and continued into the early morning hours. There were several reports of 70 to 85 mph winds in the Front Range Mountains and northern foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 11, 4:53 AM MST, 7 minutes earlier. Its key messages:
- Strong winds will continue along the Front Range mountains and foothills through midday today. Gusts will be between 70-80 mph.
- An extended period of dry and mild weather will last through the middle of next week, with well above normal temperatures expected.
Area forecast discussion, Dec 11, 4:53 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
453 AM MST Thu Dec 11 2025
.KEY MESSAGES...
- Strong winds will continue along the Front Range mountains and
foothills through midday today. Gusts will be between 70-80 mph.
- An extended period of dry and mild weather will last through the
middle of next week, with well above normal temperatures
expected.
&&
.SHORT TERM /Through Thursday/...
Issued at 256 PM MST Wed Dec 10 2025
Current surface observations across the high country show wind gusts
up to 70 mph, with gusts up to 50 mph (aside from an isolated gust
up to 68 near the Rocky Flats) across the wind-prone areas along the
foothills. While we haven't met high wind criteria yet, we do expect
the winds to peak later this afternoon and into the evening.
SPC upper air analysis shows northwest flow aloft, with Colorado
generally being in the right exit region of the jet stream.
Modeled cross-sections have a decent ridgetop stable layer as well
as a wave induced critical layer for this afternoon/evening. In
addition, surface pressure gradients between Grand Junction and
Denver will likely increase to 11-14 mb. With these ingredients,
we do expect winds to gust up to 80 mph periodically across the
high country. High resolution models have consistently been
indicating channels of winds along the foothills and adjacent
plains, so expect isolated wind gusts up to 55 mph through the
evening. Overnight Wednesday, there will be a brief lull in strong
winds before it could pick up again Thursday morning, as cross-
sections indicate another critical layer forming. For this reason,
still expect High Wind Warning to continue till 11 AM Thursday
morning. However, if guidance changes this evening/overnight, the
warning could expire earlier.
Due to continuous downsloping winds, Thursday morning low
temperatures will be above normal. Across the plains, expect to wake
up to temperatures between high 30s and mid 40s. Denver's record
warmest minimum temperature for December 11th is 44 degrees (set in
1933) and our current forecasted low is 43. We will keep any eye out
for any record-breaking minimum temperatures. The warming trend
will continue throughout the day Thursday, as breezy northwest
winds (gusting up to 45 mph a times) will aid in compressional
heating and allow temperatures to reach the mid-to-high 60s across
the plains (~20 degrees above normal!). Other than that, dry
conditions will prevail for the forecast area.
&&
.LONG TERM /Thursday night through Wednesday/...
Issued at 256 PM MST Wed Dec 10 2025
Pressure gradients will continue to slacken Thursday night, bringing
significant improvements to windy conditions across the mountains
and foothills through the overnight hours. An anomalous surface high
(2.4 - 3.1 sigma above normal) over western Canada will start to
usher arctic air into the northern US. This will be the main area of
uncertainty for the extended period, as the northern corner of
Colorado is situated along the temperature gradient, with Colorado
being on the warmer extent of the cold air. If the cold air pushes
just slightly southward, temperatures across the far northeast
plains could be 5-10 degrees colder than what is in the current
forecast, though the extreme cold temperatures are not expected to
make it into Colorado. The coldest temperatures are expected
overnight Saturday into Sunday, and though there is around a 6
degree spread between ensemble means, temps are forecast to drop
into the teens for locations along the Nebraska border. While
temperatures will be colder over the northeastern plains, well
above normal temperatures are expected across the forecast area
through the period, with afternoon high temperatures forecast to
reach the upper 50s/low 60s along the urban corridor each day.
Persistent northwesterly flow on the eastern side of upper level
ridging will remain in place for the majority of the extended
period. Despite the influx of Pacific moisture pumping into the
Pacific Northwest over the coming days, Colorado will remain too
far south to reap any benefits. Ensembles show widespread dry
conditions are expected through the weekend, with only some light
snowfall potential for the mountains towards the tail end of the
forecast period. The ridge is expected to gradually shift eastward
early next week, and ensembles are still holding onto a weak
shortwave traversing the region around Monday/Tuesday, though
they still show slight discrepancies on strength and timing.
&&
.AVIATION /12Z TAFS through 12Z Friday/...
Issued at 437 AM MST Thu Dec 11 2025
VFR conditions are expected through the TAF period. DEN winds have
been predominantly westerly overnight tonight and that should
continue into the mid morning hours. Speeds will vary greatly with
periods of gusts to 25 knots and periods where winds decrease to 6
knots. APA is expected to have light westerly winds for most of
the morning.
BJC has had strong winds for most of the night and those winds may
just continue for the rest of the day. Gusts between 40-45 knots
will be common although the mountain wave rotor will break down
from time to time and winds will be light with speeds less than
10 knots at different points throughout the day.
Winds will pick back up during the mid to late morning at DEN and
APA. Gusts could reach 38 knots at DEN and 30 knots at APA.
However, there may be periods of lighter winds throughout the
day.
West winds will continue into the evening hours before turning
more southwesterly by the late evening. A cold front is expected
to move through the terminals between 07-10Z tonight with
northeast winds behind it. West winds will build back in by the
late morning on Friday over all terminals.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST this morning for COZ033>035.
&&
SHORT TERM...MAI
LONG TERM...9
AVIATION...Danielson
Hazardous weather outlook, Dec 10, 9:32 AM MST, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
932 AM MST Wed Dec 10 2025
COZ030>051-111645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
932 AM MST Wed Dec 10 2025
HIGH WIND WARNING IN EFFECT FOR THE FRONT RANGE MOUNTAINS AND
NORTHERN FOOTHILLS FROM 11 AM THIS MORNING TO 11 AM MST
THURSDAY...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong winds gusting up to 80 mph will impact the high country
this afternoon and tonight. For the foothill and adjacent plains,
expect westerly wind gusts up to 45-50 mph at times this
afternoon.
Light snow showers in the northern mountains will diminish by this
afternoon, with dry conditions prevailing for the rest of the day.
Minimal snow accumulations expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong winds will continue Thursday morning across the Front
Range Mountains and northern foothills before significantly
decreasing through the afternoon and overnight hours. Above
normal temperatures and dry conditions are expected to persist
over the weekend, with no precipitation expected across the
forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 11, 5:00 AM MST to 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Wind speed estimated due to lack of observations. Wind gusts across southern Wyoming, the northern foothills, and the Front Range Mountains to the south reached 70 to 90 mph. Just to the south at Niwot Ridge a 90 mph wind gust was reported.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 11, 5:45 AM MST to 11:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Here are some of the stronger wind reports received; 82 mph at Virginia Dale, 80 mph three miles east of Pinewood Springs, and 72 mph two miles south-southwest Laporte.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 11, 6:00 AM MST to 2:55 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Here are some of the strongest winds gusts; two miles southwest of Brainard Lake (Niwot Ridge) 90 mph, St. Marys Glacier, 90 mph, 81 mph Berthoud Pass, 78 mph Jefferson, and one mile southwest of Brainard Lake 78 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 20251 death · $100,000 · 5 events
- Heavy Snow in Kentucky, December 11 to 12, 202516 events
- Blizzard and Winter Storm in Alaska, December 11 to 14, 202513 events
- Ice Storm and Heavy Snow in Montana, December 11 to 13, 20258 events
- Heavy Snow in Montana, December 11 to 13, 20257 events
- Heavy Snow in Indiana, December 11 to 12, 20257 events
- Winter Weather in Virginia, December 11 to 12, 20254 events
- Lake-Effect Snow in New York, December 11 to 12, 20253 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 11, 20252 events
- Winter Weather in Tennessee, December 11 to 12, 20251 event
- Dense Fog in Colorado, December 11, 20251 event
- Winter Storm in Montana, December 11 to 12, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297478, 1297480, 1297479.